Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 11, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Apr 4, 1997, 10:20 AM CST for Irion County, Tom Green County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 4, 1997, 10:20 AM CST (16:20 UTC)
- Expired
- Apr 4, 1997, 11:25 AM CST
- In force
- 65 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
Counties Irion County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 22 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 11:00 AM CST | Hail 0.8 | San Angelo, TX | |
| Apr 4, 11:04 AM CST | Tornado F0 | San Angelo, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 041621 RRA TORSJT TXC235-451-041725- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 1020 AM CST FRI APR 4 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1125 AM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL TEXAS ...EASTERN IRION COUNTY ...TOM GREEN COUNTY AT 1019 AM CST...A DEVELOPING TORNADO WAS INDICATED BY SAN ANGELO DOPPLER RADAR 19 MILES WEST SOUTHWEST OF SAN ANGELO MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... SAN ANGELO... HARRIET... VERIBEST AND ORIENT. THIS TORNADO WILL MOVE ALONG HIGHWAY 67 BETWEEN MERTZON AND SAN ANGELO AND MOVE INTO THE VICINITY OF SAN ANGELO BEFORE 11 AM CST. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STURDY STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT. 12
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 4, 10:08 AM CST, 12 minutes earlier.
Area forecast discussion, Apr 4, 10:08 AM CST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1008 AM CST FRI APR 4 1997 GOES-8/9 WATER VAPOR IMAGERY INDICATES AN ELONGATED UPPER LOW AXIS EXTENDING FROM NORTHWEST MEXICO TO SOUTHWEST NEW MEXICO PROGRESSING STEADILY EAST. SURFACE ANALYSIS AND NEXRAD INDICATED DRYLINE ENTERING THE WESTERN TIER OF OUR COUNTIES. LIFTED INDICES IN THIS AREA ESTIMATED -2 BY ADAP...WITH -4 LI/S OVER THE HEARTLAND AND HILL COUNTRY. EXPECT INCREASED DAYTIME INSTABILITY FROM DAYTIME HEATING AND COLD UPPER ADVECTION THROUGH LATE AFTERNOON. MOISTURE CONVERGENCE EXPECTED TO INCREASE AS THE DRYLINE PROGRESSES EAST INTO HIGHER LOW LEVEL GULF MOISTURE. GOOD SEVERE POTENTIAL EXISTS THROUGH LATE AFTERNOON OVER THE EASTERN 2/3 OF OUR COUNTY WARNING AREA. WATER VAPOR IMAGERY INDICATES A JET STREAK ROUNDING THE BASE OF THE UPPER TROF IN CENTRAL MEXICO. THIS FEATURE WILL ROUND THE TROF AND PASS THROUGH CENTRAL TEXAS THIS AFTERNOON. CURRENT FORECASTS HIGHS LOOK ON TRACK. WILL MAKE SLIGHT ADJUSTMENTS TO POPS BY 17Z...IF NEEDED...BASED ON RADAR TRENDS. 14
In the hours before
Special weather statement, Apr 4, 5:45 AM CST, 4 hours 35 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-042030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 545 AM CST FRI APR 4 1997 ...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER WEST CENTRAL TODAY... SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP ALONG A PACIFIC COLD FRONT THAT WILL MOVE EASTWARD ACROSS WEST CENTRAL TEXAS THIS MORNING. IN THE UPPER ATMOSPHERE...COOLER AIR WILL MOVE OVER OUR AREA. THE COMBINATION OF COLD AIR ALOFT AND DAYTIME HEATING AT THE SURFACE WILL LIKELY CAUSE THUNDERSTORMS TO DEVELOP OVER WEST CENTRAL TEXAS BY MID DAY. THESE THUNDERSTORMS COULD EVOLVE INTO A LINE WHICH MAY PRODUCE STRONG WINDS AND HAIL OVER PARTS OF OUR AREA. > THE THREAT OF SEVERE WEATHER SHOULD END WEST OF A SONORA TO SAN ANGELO TO SWEETWATER LINE BY NOON TODAY...AS DRIER AIR AT THE SURFACE PUSHES IN BEHIND THE COLD FRONT. SCATTERED THUNDERSTORMS SHOULD MOVE OUT OF ALL WEST CENTRAL TEXAS BY LATE AFTERNOON AS THE DRY WEST TO SOUTHWEST WINDS SPREAD ACROSS THE ENTIRE AREA. SPOTTER ACTIVATION MAY BE REQUIRED DURING THE DAY TODAY. EMERGENCY MANAGERS AND OTHER OFFICIALS SHOULD BEGIN MONITORING THE LATEST WEATHER DEVELOPMENTS IMMEDIATELY. 09
Special weather statement, Apr 4, 5:46 AM CST, 4 hours 34 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-042030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 545 AM CST FRI APR 4 1997 ...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER WEST CENTRAL TODAY... SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP ALONG A PACIFIC COLD FRONT THAT WILL MOVE EASTWARD ACROSS WEST CENTRAL TEXAS THIS MORNING. IN THE UPPER ATMOSPHERE...COOLER AIR WILL MOVE OVER OUR AREA. THE COMBINATION OF COLD AIR ALOFT AND DAYTIME HEATING AT THE SURFACE WILL LIKELY CAUSE THUNDERSTORMS TO DEVELOP OVER WEST CENTRAL TEXAS BY MID DAY. THESE THUNDERSTORMS COULD EVOLVE INTO A LINE WHICH MAY PRODUCE STRONG WINDS AND HAIL OVER PARTS OF OUR AREA. > THE THREAT OF SEVERE WEATHER SHOULD END WEST OF A SONORA TO SAN ANGELO TO SWEETWATER LINE BY NOON TODAY...AS DRIER AIR AT THE SURFACE PUSHES IN BEHIND THE COLD FRONT. SCATTERED THUNDERSTORMS SHOULD MOVE OUT OF ALL WEST CENTRAL TEXAS BY LATE AFTERNOON AS THE DRY WEST TO SOUTHWEST WINDS SPREAD ACROSS THE ENTIRE AREA. SPOTTER ACTIVATION MAY BE REQUIRED DURING THE DAY TODAY. EMERGENCY MANAGERS AND OTHER OFFICIALS SHOULD BEGIN MONITORING THE LATEST WEA THER DEVELOPMENTS IMMEDIATELY. 09
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 11:08 PM CST | Severe Thunderstorm Warning | SJT | Schleicher | 47 min |
| Apr 3, 11:40 PM CST | Severe Thunderstorm Warning | SJT | Concho | 65 min |
| Apr 4, 8:28 AM CST | Tornado Warning | SJT | San Saba | 32 min |
| Apr 4, 10:56 AM CST | Severe Thunderstorm Warning | SJT | Coke | 64 min |
| Apr 4, 11:19 AM CST | Severe Thunderstorm Warning | SJT | Runnels | 61 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.